Iowa, 2013Flash Flooding in Iowa, May 26, 2013
May 26, 2013 · NWS FSD · 3 events in 3 counties and zones
Thunderstorms produced heavy rain which caused flash flooding in Sioux, O'Brien, and Cherokee Counties in northwest Iowa on the morning of May 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain which caused flash flooding in Sioux, O'Brien, and Cherokee Counties in northwest Iowa on the morning of May 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 5:59 PM CST, 9 hours 36 minutes earlier.
Area forecast discussion, May 25, 5:59 PM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SAT MAY 25 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 343 PM CDT SAT MAY 25 2013
MAIN FORECAST CHALLENGE IS CONVECTIVE INITIATION AND EVOLUTION THIS
EVENING AND TONIGHT. THERMAL CAP HAS HELD THUS FAR ALONG THE WARM
FRONT THIS EARLY AFTERNOON. SURFACE WARM FRONT IS STRETCHED ACROSS
SOUTHWEST SOUTH DAKOTA AND SOUTHEAST ACROSS NORTH CENTRAL NEBRASKA
TO SOUTHEAST NEBRASKA. THIS WARM FRONT WILL BE THE FOCUS FOR
CONVECTIVE INITIATION ACROSS SOUTHWESTERN SOUTH DAKOTA THIS
AFTERNOON AS APPROACHING VORT MAX /CURRENTLY ACROSS EASTERN CO PER
WATER VAPOR IMAGERY/ PROVIDES NEEDED SYNOPTIC FORCING. THE OTHER
SOURCES OF LIFT FOR CONVECTION IS EXPECTED THIS EVENING AS DIURNALLY
INDUCED SOUTHERLY LLJ IMPINGES WARM FRONTAL BOUNDARY ACROSS EASTERN
NEBRASKA/WESTERN IOWA. EDGE OF INSTABILITY AXIS PER NAM MUCAPE WILL
CONTINUE TO SIT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH
TONIGHT. CONVECTION WILL BECOME ELEVATED AS IT PUSHES INTO THE AREA
BOTH FROM THE SOUTH WITH THE SLOPING WARM AIR ADVECTION...AND WITH
THE SHORT WAVE CONVECTION FROM THE WEST. WESTERN CONVECTION MAY
DEVELOP INTO AN MCS AND WILL LIKELY FOLLOW INSTABILITY AXIS/MID
LEVEL HEIGHTS IN AN ESE DIRECTION OVER THE CWA OVERNIGHT. AS ANY
CONVECTION APPROACHES AREAS INTO SW MN...INSTABILITY WILL DECREASE
QUICKLY AND STORMS SHOULD WEAKEN. THERE IS STILL A POSSIBILITY OF
SURFACE BASED/STRONG STORMS ACROSS SOUTH CENTRAL SODAK AND TOWARD
THE SIOUX CITY AREA THIS EARLY EVENING ALONG AND JUST NORTH OF THE
WARM FRONT. DEEP LAYER SHEAR IS APPROACHING 55 KT ACROSS SOUTH
CENTRAL SODAK SUGGESTING THE POTENTIAL FOR ORGANIZED STORMS
/SUPERCELLS/ WITH LARGE HAIL AND DAMAGING WINDS WITH ANY CONVECTION
THAT MAY INITIAL THIS EVENING THERE. ELEVATED INSTABILITY OF
1500-2000 J/KG ACROSS THE FORECAST AREA EXCEPT FOR SW MN SHOULD
SUPPORT POTENTIAL FOR SMALL TO MARGINALLY SEVERE HAIL AND SOME
STRONGER WINDS GUSTS TO 50 MPH WITH MCS. AS DECOUPLING
OCCURS...MODEL FORECAST SOUNDINGS SHOWING A STRONG LOW LEVEL
INVERSION AND LOW LEVEL STRATUS OVER THE REGION...ESPECIALLY EAST OF
THE MO RIVER...BUT ALSO INCLUDING SUX.
CONVECTION SHOULD BE EXITING REGION SUNDAY MORNING WITH GOOD PORTION
OF THE FORECAST AREA UNDER LOW STRATUS. DESTABILIZATION EXPECTED TO
OCCUR ACROSS SOUTH CENTRAL SOUTH DAKOTA AND MO RIVER AGAIN...AS
MIXING OCCURS AND MORE SUNSHINE PREVAILS. AFTERNOON INITIATION LOOKS
LACKING AS THERE ARE NO STRONG SIGNALS IN FLOW ALOFT OF VORT MAX OR
SHORT WAVE...AND UPPER RIDGE LOOKS TO DOMINATE. BETTER CHANCE COMES
IN THE EVENING AND OVERNIGHT AGAIN...SO HAVE KEPT JUST CHANCE POPS
IN FOR THE AFTERNOON. FARTHER EAST...STRATUS IS EXPECTED TO PERSIST
FOR MUCH OF THE DAY AGAIN WITH PERSISTENT ESE LOW LEVEL MOIST FLOW.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 343 PM CDT SAT MAY 25 2013
THE ACTIVE WEATHER PATTERN CONTINUES THROUGHOUT THE MID AND LONG
RANGE WITH A CONTINUATION OF PRECIPITATION MENTION IN EACH PERIOD.
STILL SEEING QUITE A BIT OF UNCERTAINTY IN THE TIMING AND EVOLUTION
OF THE NUMEROUS SHORTWAVES TRACKING ALONG THE DIRTY SOUTHWEST FLOW
AS WELL AS THE PLACEMENT OF ANY BOUNDARIES.
PRECIPITATION CHANCES INCREASE ONCE AGAIN SUNDAY EVENING THROUGH THE
OVERNIGHT HOURS AS DAYTIME DESTABILIZATION AND A STRENGTHENING LOW
LEVEL JET NOSING INTO THE AREA LEAD TO SUSTAINED CONVECTION
OVERNIGHT. THE BEST POTENTIAL FOR MORE ORGANIZED CONVECTION APPEARS
TO BE NEAR THE MISSOURI VALLEY NEAR THE QUASI-STATIONARY BOUNDARY AND
IN THE AREA WITH THE BEST SHEAR. A FEW STORMS MAY BECOME SEVERE WITH
LARGE HAIL THREAT IN THE EVENING LIKELY SHIFTING TO MORE OF A WIND
THREAT OVERNIGHT. CONVECTION SHOULD MOVE OUT OF THE AREA MONDAY
MORNING...AND MUCH LIKE SUNDAY...MODEST MIXING IN THE AFTERNOON
SHOULD ALLOW SOME SUNSHINE TO PEAK THROUGH THE CLOUDS IN TIME TO
HEAT TEMPERATURES INTO 70S...AND NEAR 80 IN THE MISSOURI VALLEY.
WITH SOUTHERLY FLOW CONTINUING TO TAP INTO PLENTY OF MOISTURE AND A
PAIR OF SHORTWAVES EXPECTED TO TRACK INTO THE CENTRAL AND NORTHERN
PLAINS PROVIDING UPPER LEVEL SUPPORT...EXPECT THUNDERSTORMS TO AGAIN
BECOME LIKELY LATE AFTERNOON AND OVERNIGHT. WITH INSTABILITY
POTENTIALLY AS HIGH AS 2000+ J/KG AND DECENT SHEAR PROFILES...
ESPECIALLY IN THE LATE AFTERNOON THROUGH EARLY MORNING
HOURS...SEVERE WEATHER WILL BE A POSSIBILITY FOR MUCH OF THE
FORECAST AREA. BUT STILL A FEW QUESTION MARKS ON THE TIMING AND
LOCATION OF INITIATION AND WHETHER ENOUGH CLOUDS CAN SCOUR OUT
DURING THE DAYTIME.
MOVING INTO THE EXTENDED...THE MAIN UPPER LOW SLOWLY WOBBLES ACROSS
THE INTER-MOUNTAIN WEST THROUGH LATE NEXT WEEK. WHILE MODELS ARE
SHOWING SOME MAJOR DIFFERENCES IN THE SPEED AND STRENGTH OF THIS
PROGRESSION...ALL ROADS LEAD TO A CONTINUED WET PATTERN FOR THE
CENTRAL AND NORTHERN PLAINS. WHILE PERSISTENT RAINFALL IS NOT
EXPECTED...PERIODIC SHOWERS AND THUNDERSTORMS SEEM LIKELY THROUGH AT
LEAST SATURDAY WITH VARYING CHANCES WITH EACH PASSING SHORTWAVE IN A
SIMILAR FASHION TO WHAT WE HAVE BEEN SEEING RECENTLY. NOT A LOT OF
CONFIDENCE IN POP VALUES IN EACH PERIOD SO WENT WITH ALLBLEND
NUMBERS...BUT THE SCREAMING MESSAGE IS FOR A PERSIST WET PATTERN
WITH NEAR SEASONAL TEMPERATURES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 659 PM CDT SAT MAY 25 2013
MVFR-IFR CEILINGS WILL HAVE GREATEST AVIATION IMPACT THROUGH MUCH OF
THIS TAF PERIOD...AS STRATUS OVER SOUTHWEST MN/NORTHWEST IA EXPANDS
WESTWARD AGAIN THIS EVENING ON EAST-SOUTHEAST LOW LEVEL FLOW. LOW
CEILINGS EXPECTED TO PERSIST MUCH OF THE MORNING...SCATTERING SLOWLY
FROM SOUTH TO NORTH THROUGH THE LATE MORNING/EARLY AFTERNOON...THOUGH
THIS TIMING MAY BE IMPACTED BY LOCATION OF RESIDUAL BOUNDARIES AND
ASSOCIATED STABLE LAYERS FROM THUNDERSTORMS EXPECTED TO MOVE ACROSS
THE REGION OVERNIGHT. AT THIS TIME...04Z-10Z WINDOW LOOKS LIKE MOST
FAVORED TIME FOR PROLONGED THUNDERSTORMS TO AFFECT TAF LOCATIONS...
THOUGH TIMING OF BEST THUNDER THREAT STILL TENTATIVE AS WATCHING FOR
EXISTING ACTIVITY ACROSS THE WESTERN HIGH PLAINS TO SPREAD INTO THE
AREA...AS WELL AS POTENTIAL FOR ADDITIONAL DEVELOPMENT TO OUR SOUTH
IN NEBRASKA. WILL WATCH CLOSELY AND AMEND TIMING AS NEEDED THROUGH
THE EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...
LONG TERM...
AVIATION...JH
Hazardous weather outlook, May 25, 8:03 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT SAT MAY 25 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
903 PM CDT SAT MAY 25 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE LIKELY LATE TONIGHT THROUGH THE OVERNIGHT
HOURS. A FEW STORMS COULD BE SEVERE MOSTLY IN THE MISSOURI RIVER
VALLEY REGION. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN
THREATS WITH ANY SEVERE STORMS THAT FORM.
THE REMAINDER OF THE AREA WILL SEE THUNDERSTORMS MAINLY AFTER
MIDNIGHT WITH HEAVY RAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY AFTERNOON
AND SUNDAY NIGHT...CREATING THE POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING...MAINLY SOUTH OF INTERSTATE 90. A FEW STORMS MAY
ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANOTHER ROUND
OF THUNDERSTORMS ARE EXPECTED BY MEMORIAL DAY LATE AFTERNOON AND
EVENING...AND AGAIN WILL BRING A THREAT FOR A SEVERE STORM.
THE UNSETTLED PATTERN WILL CONTINUE THROUGH MUCH OF THE UPCOMING
WEEK WITH PERIODIC CHANCES FOR THUNDERSTORMS THROUGH FRIDAY.
SEVERE STORMS WILL REMAIN A POSSIBILITY AROUND THE
AREA...FOCUSING MAINLY DURING LATE DAY AND EVENING HOURS. THE
RISK FOR FLASH FLOODING WILL BE MODERATE TO HIGH...GIVEN THE
POTENTIAL FOR SEVERAL ROUNDS OF HEAVY RAINFALL. HOWEVER...FOR
EACH OF THE FLOODING AND SEVERE WEATHER THREATS...IT IS DIFFICULT
TO LOCATE WHERE THE GREATEST RISK IS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT IN AREAS NEAR THE
MISSOURI RIVER.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 26, 12:10 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HEAVY RAIN 4 SE SIOUX FALLS 43.50N 96.67W
05/25/2013 M2.64 INCH MINNEHAHA SD TRAINED SPOTTER
&&
ADAMSLocal storm report, May 26, 12:24 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HEAVY RAIN 4 WSW SIOUX FALLS 43.53N 96.80W
05/26/2013 M4.69 INCH MINNEHAHA SD TRAINED SPOTTER
&&
ADAMSLocal storm report, May 26, 12:26 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HEAVY RAIN 5 W SIOUX FALLS 43.53N 96.82W
05/26/2013 M3.08 INCH MINNEHAHA SD CO-OP OBSERVER
&&
ADAMSLocal storm report, May 26, 12:27 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HEAVY RAIN 4 NW CANTON 43.34N 96.64W
05/26/2013 M2.50 INCH LINCOLN SD BROADCAST MEDIA
SOME NICKEL SIZE HAIL ALSO.
&&
ADAMSLocal storm report, May 26, 12:28 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
128 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HEAVY RAIN 4 SE SIOUX FALLS 43.50N 96.67W
05/26/2013 M2.64 INCH MINNEHAHA SD TRAINED SPOTTER
&&
ADAMSLocal storm report, May 26, 1:00 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HEAVY RAIN 5 NE SALEM 43.78N 97.32W
05/26/2013 M2.10 INCH MCCOOK SD CO-OP OBSERVER
&&
ADAMSFlash Flood, O'Brien
- When
- May 26, 3:35 AM CST to 7:30 AM CST
- Where
- O'Brien County, 3.59 mi E of Sheldon Muni Arpt to 5.31 mi NNW of Philby
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.230, -95.760
Heavy rainfall of up to 5 inches in a short time caused significant flooding of streets, and flooding of basements or lower levels of a few homes.
Flash Flood, Sioux
- When
- May 26, 4:45 AM CST to 7:30 AM CST
- Where
- Sioux County, 2.13 mi SSE of Granville to 5.94 mi N of Newkirk
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.950, -95.920
Heavy rainfall of about 4 inches in a short time caused significant street flooding, and flooding of basements or lower levels of a few houses.
Flash Flood, Cherokee
- When
- May 26, 5:30 AM CST to 8:30 AM CST
- Where
- Cherokee County, 2.46 mi NW of Aurelia to 1.71 mi SW of Aurelia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.740, -95.470
Heavy rain caused significant flooding of several roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, May 26 to 27, 20131 death · $2.3 million · EF0 · 32 events
- Lightning Strike in Illinois, May 26, 20131 death · 1 event
- Flooding in Iowa, May 26 to 31, 2013$2.4 million · 16 events
- Flash Flooding in Iowa, May 26 to 27, 2013$1.1 million · 3 events
- Flooding in Iowa, May 26 to 30, 2013$150,000 · 5 events
- Hail in Nebraska, May 26 to 27, 2013$150,000 · 2 in hail · 5 events
- Damaging Winds in Arkansas, May 26 to 29, 2013$80,000 · 52 kt wind · 2 events
- Flooding in Iowa, May 26 to 29, 2013$60,000 · 2 events
- Rip Current in Florida, May 26, 20133 injured · 1 event
- Flash Flood and Hail in Wyoming, May 26, 2013$25,000 · 1 in hail · 5 events
- Damaging Wind in Kansas, May 26, 2013$25,000 · 58 kt wind · 1 event
- Flash Flooding and Flooding in Illinois, May 26 to 27, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452590, 452591, 452592.